Thunderstorm Wind, Sherman
- When
- June 27, 8:48 PM MST
- Where
- Sherman County, Goodland Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.370, -101.700
The ASOS at the Goodland Airport (KGLD) reported a 59 mph wind gust.
A cluster of storms moved into northwest Kansas and led to a 59 mph wind gust at the Goodland airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A cluster of storms moved into northwest Kansas and led to a 59 mph wind gust at the Goodland airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 27, 4:37 PM MST, 4 hours 11 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 537 PM MDT Fri Jun 27 2025 .KEY MESSAGES... - A few showers and storms are possible through this evening, mainly in eastern CO. Brief, localized wind gusts in the 50-60 mph range are possible with *any* showers and storms (even decaying convection). - Dry lightning may lead to an increased fire risk on Saturday. - Potentially severe storms are expected on Sunday, mainly in the late afternoon and evening hours. && .SHORT TERM /THROUGH TONIGHT/... Issued at 200 PM MDT Fri Jun 27 2025 The tail end of a fast moving trough axis sliding through the Dakotas this afternoon will produce isolated thunderstorm activity in our Colorado counties. Outflow from these initial storms is projected to then produce additional thunderstorm activity in portions of southwest Nebraska and northwest Kansas in the early evening hours. Any thunderstorm activity should dissipate in the late evening hours as temperatures begin to cool and instability wanes. The primary concern from any storms will strong wind gusts of 50 to 65 mph and some large hail. After the storms dissipate, clearing skies and seasonably cool temperatures in the upper 50s and lower 60s is expected. && .LONG TERM /SATURDAY THROUGH FRIDAY/... Issued at 200 PM MDT Fri Jun 27 2025 A weak shortwave ridge axis will lead to hotter and drier conditions on Saturday across the area with daytime highs running a good 5 to 10 degrees above normal in the mid to upper 90s. Although moisture will be very limited on Saturday, enough instability should be in place to support isolated weak thunderstorm activity along the Kansas/Colorado border. These storms will not have much rainfall associated with them, but they will have the potential to produce some dry lightning strikes. With winds gusting over 25 mph from the south in the afternoon hours, there could be some increased fire concerns due to the dry lightning strike threat. This threat will quickly end after sunset as temperatures start to cool off and the weak storms come to an end. The overall pattern across the country will become more amplified on Sunday with a strong longwave ridge building over the western third of the nation. A fairly decent front will slide through the area on Sunday, and this will bring another round of thunderstorms back to the area. Thunderstorm coverage will be highest this day due to the increased forcing along the front, and a few of the storms will likely turn severe with damaging wind gusts and hail being the primary threat. Temperatures will be near average in Nebraska and Colorado, but should still be in the mid 90s south of I-70 as the front is not expected to move through this portion of the forecast area until the evening hours. Deep layer northwest flow aloft and a north to northeast flow in the low levels on Monday and Tuesday will keep temperatures closer to average in the mid to upper 80s during the day and the upper 50s and lower 60s at night. The easterly flow could allow for some moisture pooling in place, but a dry line will also develop each day in eastern Colorado. Just enough forcing should be in place along the dry line to induce some isolated storms in the late afternoon and early evening hours on both Monday and Tuesday. Wednesday should be the driest day of the week as deep layer ridging passes directly over the region. This will allow for ample subsidence and a strong capping inversion aloft, and this should limit convective potential across the area. At most, a very isolated and short-lived shower or storm could pop up along the dry line in Colorado during the late afternoon hours. Temperatures will also begin to warm beneath the ridge with highs climbing back into the low to mid 90s. The ridging will being to push to the east on Thursday and Friday. A southwesterly flow regime will take hold aloft and winds in the low levels will shift back to the south and southeast. Weak lee troughing will support a stronger dry line forming each day, and this will lead to better convective coverage over the western third of the forecast area in the late afternoon and evening hours each day. Temperatures will be near or slightly above average each day, but nothing too extreme for this time of year with readings generally remaining in the low 90s. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 530 PM MDT Fri Jun 27 2025 GLD: VFR conditions will prevail through the TAF period. While a brief thunderstorm is possible this evening (~02-04Z), confidence is low.. and probabilities are low enough to confine mention to a PROB30 group. S winds at 15-25 knots will decrease to 10-15 knots after sunset. 10-15 knot S winds are likely to persist through the duration of the TAF period. Gusty and erratic winds are, of course, possible in vicinity of any showers/storms.. even if decaying. MCK: VFR conditions and light (10-15 knot) south winds will prevail through the TAF period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...KAK/Grigsby LONG TERM...Vincent AVIATION...Grigsby
Hazardous Weather Outlook National Weather Service Goodland KS 801 PM MDT Fri Jun 27 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290215- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 801 PM MDT Fri Jun 27 2025 /901 PM CDT Fri Jun 27 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Scattered showers and thunderstorms in Colorado will progress eastward into far northwest Kansas this evening. A few severe storms are possible. Brief, localized wind gusts up to 65 mph and dime to quarter sized hail appear to be the primary hazards. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Isolated thunderstorms may develop over portions of southwest Nebraska late Saturday afternoon and evening. A brief severe storm cannot be ruled out between 5 PM and 10 PM CDT, should storms develop. Thunderstorms, a few of which could be severe, are possible anywhere in the Tri-State area Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Any reports of severe weather are appreciated! Vincent
Preliminary Local Storm Report
National Weather Service Goodland KS
752 PM MDT Fri Jun 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM Hail 5 NE Idalia 39.76N 102.25W
06/27/2025 E0.25 Inch Yuma CO Trained Spotter
A spotter in Idalia, CO reported very heavy
rain and small (BB to pea sized) hail at
7:38 pm MDT. Strong winds were not observed.
&&
VincentPreliminary Local Storm Report
National Weather Service Goodland KS
848 PM MDT Fri Jun 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM Hail 7 NNW Peconic 39.41N 102.21W
06/27/2025 M0.25 Inch Kit Carson CO Public
Social media report of rice to pea sized
hail.
&&
KAKSpecial Weather Statement
National Weather Service Goodland KS
852 PM MDT Fri Jun 27 2025
COZ091-KSZ001-013-280315-
Kit Carson County CO-Sherman KS-Cheyenne KS-
852 PM MDT Fri Jun 27 2025
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL KIT CARSON COUNTY IN
EAST CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND WESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS THROUGH 915 PM MDT/1015 PM CDT/...
At 851 PM MDT/951 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles west of St. Francis
to 6 miles south of Burlington. Movement was east at 15 mph.
HAZARD...Wind gusts up to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
These storms will remain over mainly rural areas of southwestern
Cheyenne and western Sherman Counties in northwestern Kansas,
including the following locations... Wheeler.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 18.
Interstate 70 in Colorado between mile markers 440 and 450.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall with these storms may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3986 10163 3976 10162 3934 10169 3923 10182
3914 10205 3915 10216 3919 10224 3933 10223
3958 10205 3984 10199 3989 10190 3990 10176
TIME...MOT...LOC 0251Z 268DEG 11KT 3978 10198 3921 10231
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
VincentPreliminary Local Storm Report
National Weather Service Goodland KS
904 PM MDT Fri Jun 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM Tstm Wnd Gst 6 SW Bonny Reservoir 39.54N 102.23W
06/27/2025 M54 MPH Kit Carson CO Mesonet
Site KCOBURLI21 reports 54 mph wind gust.
&&
KAKPreliminary Local Storm Report
National Weather Service Goodland KS
933 PM MDT Fri Jun 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM Tstm Wnd Gst 12 NNW Ruleton 39.52N 101.93W
06/27/2025 M51 MPH Sherman KS Mesonet
Site KKSKANOR6 reports 51 mph wind gust.
&&
KAKPreliminary Local Storm Report
National Weather Service Goodland KS
945 PM MDT Fri Jun 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM Hail 1 NNE Goodland 39.37N 101.70W
06/27/2025 M0.25 Inch Sherman KS Official NWS Obs
Pea sized hail observed at the office.
&&
KAKThe Goodland radar (KGLD), 0 km away, was scanning. The volume nearest the first event began at 03:47 UTC.
2 thunderstorm wind. Local standard time, as filed.
The ASOS at the Goodland Airport (KGLD) reported a 59 mph wind gust.
The St. Francis Airport (KSYF) gusted to 61 mph on the backside of thunderstorms. A 53 mph wind gust was recorded as well 12 minutes before the 61 mph gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267667, 1270179.